Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 87, NWS Pueblo, CO

July 19, 1997Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 19, 1997, 6:51 PM MDT for Prowers County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 1997, 6:51 PM MDT (00:51 UTC)
Expired
Jul 19, 1997, 7:50 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:40 PM MDTHail 1.25Granada, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1706 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.8
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 200056
SVRPUB
COC099-200150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
651 PM MDT SAT JUL 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 750 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTRY EAST OF HIGHWAY 287/385 EAST OF LAMAR THROUGH 710 PM
  GRANADA AND BRISTOL BY 715 PM
  HOLLY BY 740 PM

* AT 645 PM RADAR SHOWED A LINE OF SEVERE STORMS STRETCHING FROM 7
  MILES SOUTHEAST OF LAMAR TO 10 MILES NORTH OF LAMAR MOVING EAST AT
  15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS
LARGE HAIL AND DAMAGING WINDS.



IF YOU ARE NEAR THIS SEVERE STORM.<..GO TO SHELTER IMMEDIATELY.

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:23 PM MDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 19, 1:23 PM MDT, 5 hours 28 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
120 PM MDT SAT JUL 19 1997

CHALLENGES FOR TONIGHT ARE EVENING THUNDERSTORM CHANCES...AND MIN TEMPS.
SCT THUNDERSTORMS DEVELOPING EARLY THIS AFTN MAINLY OVER SRN FTHLLS...
SAN JUANS...AND EL PASO COUNTY.  ALTHO THE REFLECTIVITIES IN THE STORMS
ARE IMPRESSIVE...THE STORMS ARE NEARLY VERTICAL.  WITH WEAK WIND FIELDS
ALOFT AND FAIRLY HIGH MOISTURE CONTENT...BELIEVE HEAVY RAIN WILL BE
MAIN THREAT FROM STRONGER STORMS.  VORT MAX SPINNING TOWARDS DEN AREA
WILL BE OUT OF SRN CO BY EARLY THIS EVENING.  MODELS DO NOT INDICATE
MUCH IN THE WAY OF DYNAMICS TONIGHT OVER SRN CO.  WITH ATMOSPHERE MORE
MOIST TONIGHT...BELIEVE STORMS SHOULD HOLD ON LATER IN EVENING BUT
BELIEVE MOST WILL DISSIPATE BY MIDNIGHT.  COULD SEE SOME CLEARING LATE
BUT WILL KEEP SKIES AT LEAST PTLY CLOUDY IN MOST AREAS.  BELIEVE NGM
MIN TEMPS ARE TOO COOL TONIGHT CONSIDERING LOWS THIS MORNING AND EXPECTED
CLOUD COVER.  WILL PROBABLY GO WITH SCT EVENING THUNDERSTORMS MOST AREAS
EXCEPT OVER ERN ZONES WHERE COVERAGE SHOULD BE LESS.   SR

In the hours before

Local storm report, Jul 19, 4:53 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT SAT JUL 19 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0352 PM    SECURITY                  CO   1.00 INCH HAIL
07/19/97   EL PASO

0355 PM    WIDEFIELD                 CO   1.00 INCH HAIL
07/19/97   EL PASO
Local storm report, Jul 19, 4:58 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT SAT JUL 19 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0352 PM    SECURITY                  CO   1.00 INCH HAIL
07/19/97   EL PASO

0355 PM    WIDEFIELD                 CO   1.00 INCH HAIL
07/19/97   EL PASO
Special weather statement, Jul 19, 6:02 PM MDT, 49 minutes before
COZ078-079-200105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT SAT JUL 19 1997

...STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN BENT AND KIOWA
COUNTIES...

LOOK FOR THUNDERSTORMS PRODUCING AREAS OF LOCALLY HEAVY
RAINFALL...HAIL TO 1/2 INCH IN DIAMETER...AND WINDS GUSTING AS
HIGH AS 50 MPH ACROSS THE OPEN COUNTRY ALONG AND SOUTH OF HIGHWAY 96
IN KIOWA COUNTY...AND ALONG AND NORTH OF HIGHWAY 50 IN BENT COUNTY
THROUGH 700 PM.

EADS WILL BE AFFECTED BY THE STORMS BY 630 PM.

AT 6 PM...A LINE OF STORMS EXTENDED FROM PROWERS IN BENT COUNTY TO
10 MILES WEST OF EADS IN KIOWA COUNTY.  THESE STORMS WERE MOVING
NORTHEAST AT 15 MPH.

IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING
HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND
SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU
MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE
WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE
EASILY SEEN.
Special weather statement, Jul 19, 6:05 PM MDT, 46 minutes before
COZ078-079-200105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT SAT JUL 19 1997

...STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN BENT AND KIOWA
COUNTIES...

LOOK FOR THUNDERSTORMS PRODUCING AREAS OF LOCALLY HEAVY
RAINFALL...HAIL TO 1/2 INCH IN DIAMETER...AND WINDS GUSTING AS
HIGH AS 50 MPH ACROSS THE OPEN COUNTRY ALONG AND SOUTH OF HIGHWAY 96
IN KIOWA COUNTY...AND ALONG AND NORTH OF HIGHWAY 50 IN BENT COUNTY
THROUGH 700 PM.

EADS WILL BE AFFECTED BY THE STORMS BY 630 PM.

AT 6 PM...A LINE OF STORMS EXTENDED FROM PROWERS IN BENT COUNTY TO
10 MILES WEST OF EADS IN KIOWA COUNTY.  THESE STORMS WERE MOVING
NORTHEAST AT 15 MPH.

IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING
HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND
SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU
MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE
WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE
EASILY SEEN.
Special weather statement, Jul 19, 6:09 PM MDT, 42 minutes before
COZ071-072-200115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
609 PM MDT SAT JUL 19 1997

...STRONG THUNDERSTORMS OVER EASTERN EL PASO COUNTY...

STRONG THUNDERSTORMS WILL MOVE OVER EASTERN EL PASO COUNTY THROUGH 7
PM...BRINGING PERIODS OF HEAVY RAIN...WIND GUSTS TO AROUND 50 MPH
...SMALL HAIL...AND DEADLY LIGHTNING.  THESE STORMS WILL AFFECT
HIGHWAY 94 EAST OF ELLICOTT...INCLUDING YODER AND RUSH.

AT 600 PM...RADAR INDICATED STRONG STORMS FROM ELLICOTT TO
YODER...OR ABOUT 25 MILES EAST OF COLORADO SPRINGS...MOVING
NORTHEAST AT 15 MPH.

MOTORISTS ALONG HIGHWAY 94 EAST OF ELLICOTT SHOULD BE PREPARED
FOR VERY LOW VISIBILITY IN HEAVY RAIN AND SLOW DOWN TO AVOID
HYDROPLANING.

HAYNES
Special weather statement, Jul 19, 6:10 PM MDT, 41 minutes before
COZ071-072-200115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
609 PM MDT SAT JUL 19 1997

...STRONG THUNDERSTORMS OVER EASTERN EL PASO COUNTY...

STRONG THUNDERSTORMS WILL MOVE OVER EASTERN EL PASO COUNTY THROUGH 7
PM...BRINGING PERIODS OF HEAVY RAIN...WIND GUSTS TO AROUND 50 MPH
...SMALL HAIL...AND DEADLY LIGHTNING.  THESE STORMS WILL AFFECT
HIGHWAY 94 EAST OF ELLICOTT...INCLUDING YODER AND RUSH.

AT 600 PM...RADAR INDICATED STRONG STORMS FROM ELLICOTT TO
YODER...OR ABOUT 25 MILES EAST OF COLORADO SPRINGS...MOVING
NORTHEAST AT 15 MPH.

MOTORISTS ALONG HIGHWAY 94 EAST OF ELLICOTT SHOULD BE PREPARED
FOR VERY LOW VISIBILITY IN HEAVY RAIN AND SLOW DOWN TO AVOID
HYDROPLANING.

HAYNES

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:17 PM MDTSevere Thunderstorm WarningPUBKiowa63 min
Jul 19, 7:54 PM MDTSevere Thunderstorm WarningPUBProwers61 min
Jul 19, 8:58 PM MDTSevere Thunderstorm WarningPUBBaca62 min
Jul 19, 9:40 PM MDTSevere Thunderstorm WarningPUBProwers60 min
Jul 20, 2:45 PM MDTSevere Thunderstorm WarningPUBBaca60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.